[Skip to Navigation]
Article
May 1984

Delayed Onset of Dexamethasone-Dependent Cerebral Dysfunction Following Metrizamide Myelography

Author Affiliations

From the Department of Neurology, Case Western Reserve University School of Medicine, Cleveland, and the Neurology Service, Cleveland Veterans Administration Medical Center.

Arch Neurol. 1984;41(5):569-570. doi:10.1001/archneur.1984.04050170119031
Abstract

After metrizamide myelography, a patient experienced an unusual delayed adverse reaction that consisted of mental status changes, meningismus, headache, fever, and corticosteroid dependency.

REPORT OF A CASE  A 38-year-old man with an S-1 radiculopathy was hospitalized for a reevaluation. Twenty-one months earlier the presence of a herniated disk at L5-S1 had been confirmed by metrizamide myelography. A subsequent right hemilaminectomy did not provide symptomatic relief, and postoperative metrizamide myelogram 15 months before the present hospitalization was reported to be normal. During the present admission, prior to injection of metrizamide (10 mL, 190 mg of iodine per milliliter), the CSF was clear, with two WBCs (all lymphocytes) and two RBCs per cubic millimeter and a protein level of 56 mg/dL. The myelogram revealed no important abnormality and was technically uneventful. The patient was ambulatory immediately following the procedure but was closely observed for the next 24 hours. His vital signs and

Add or change institution
×